Alert archive / California / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 5, NWS Hanford, CA

October 25, 2021Kern County, California

NWS Hanford, CA issued this severe thunderstorm warning at Oct 25, 2021, 4:42 PM PDT for Kern County, California. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 25, 2021, 4:42 PM PDT (23:42 UTC)
Expired
Oct 25, 2021, 5:30 PM PDT
In force
48 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Kern County, CA

The radar

The San Joaquin Valley radar (KHNX), 93 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2021-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2021-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 424 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
511 m above ground
0-6 km bulk shear
87 kt
0-1 km storm-relative helicity
424 m²/s²
0-3 km storm-relative helicity
537 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

327 
WUUS56 KHNX 252342
SVRHNX
CAC029-260030-
/O.NEW.KHNX.SV.W.0005.211025T2342Z-211026T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service San Joaquin Valley CA
442 PM PDT Mon Oct 25 2021

The National Weather Service in Hanford CA has issued a

* Severe Thunderstorm Warning for...
  North central Kern County in central California...

* Until 530 PM PDT.

* At 441 PM PDT, a severe thunderstorm was located 7 miles southwest
  of Wasco, or 21 miles southwest of Delano, moving southeast at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bakersfield, Wasco, Shafter, Tupman, Dustin Acres, Rosedale, Valley
  Acres, Harris Ranch, Buttonwillow and Oildale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Intense thunderstorm lines can produce brief tornadoes and widespread
significant wind damage. Although a tornado is not immediately
likely, it is best to move to an interior room on the lowest floor of
a building. This storm may cause serious injury and significant
property damage.

&&

LAT...LON 3561 11955 3574 11935 3538 11900 3517 11939
TIME...MOT...LOC 2341Z 326DEG 25KT 3550 11944 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Andersen
1 follow-up statement
628 
WWUS56 KHNX 260026
SVSHNX

Severe Weather Statement
National Weather Service San Joaquin Valley CA
526 PM PDT Mon Oct 25 2021

CAC029-260035-
/O.EXP.KHNX.SV.W.0005.000000T0000Z-211026T0030Z/
Kern CA-
526 PM PDT Mon Oct 25 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL KERN COUNTY WILL
EXPIRE AT 530 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Hanford CA.

LAT...LON 3561 11955 3574 11935 3538 11900 3517 11939
TIME...MOT...LOC 0025Z 326DEG 25KT 3526 11925 

$$

Andersen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 11:23 AM PDT, 5 hours 19 minutes earlier.

Area forecast discussion, Oct 25, 11:23 AM PDT, 5 hours 19 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1123 AM PDT Mon Oct 25 2021

.SYNOPSIS...
Wetting rains and high elevation mountains snow is expected to
continue throughout this afternoon. There is potential for
thunderstorms across much of the area later today. After today
the forecast turns dry with a slight warming trend over the next
week days.

&&

.DISCUSSION...
Shortwave moving across the state will trek directly across the
forecast area today. The cold frontal boundary has aligned with
the shortwave so most of the heavier precipitation has diminish
for the time being.

Behind the main fetch of moisture associated with the atmospheric
river, we are already seeing some convective storms developing.
The areal coverage of those storms should increase some what
throughout the day, though not expecting a lot of additional
precipitation areawide. However, a strong storm can't be ruled out
this afternoon.

Cold air behind this system will result in a rather cool night
across the area, and set up a cool start for tomorrow. However,
that will be short-lived as a warming trend is expected over the
next few days.

By mid week, temperature will balance out around or slightly below
seasonal norms. Ensemble guidance points some ridging across the
Western States, so expect a dry forecast without a lot of
temperature changes in the extended.

&&

.AVIATION...
Rain and snow expected to continue over the Sierra Nevada and
Tehachapi range until 06Z Tuesday. MVFR conditions over the San
Joaquin Valley in light to moderate rain also expected through 06Z
Tuesday. Gusty west/southwest winds with gusts of 40-45 kts at
times in eastern Kern County from 16Z Monday through 06Z Tuesday.
Otherwise, VFR conditions will prevail across the Central CA
Interior for the next 24 hours.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is high.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
an/or to provide feedback.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 11 PM PDT this evening for CAZ338.

Winter Storm Warning until 11 PM PDT this evening for CAZ323-
326>331.

Flash Flood Watch through this evening for CAZ318-320-322>327-
329>332.

Wind Advisory until 8 PM PDT this evening for CAZ337-339.

&&

Meadows

In the hours before

Special weather statement, Oct 25, 2:52 PM PDT, 1 hour 50 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
252 PM PDT Mon Oct 25 2021

CAZ304-305-309-311-252230-
West Side of Fresno and Kings Counties CA-Buttonwillow - Lost Hills -
I5 CA-Coalinga - Avenal CA-Hanford - Corcoran - Lemoore CA-
252 PM PDT Mon Oct 25 2021

...A strong thunderstorm will impact portions of central Kings County
through 330 PM PDT...

At 252 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Stratford, or 23 miles southwest of Hanford,
moving east at 25 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kettleman City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3605 12008 3615 11999 3613 11975 3596 11984
TIME...MOT...LOC 2152Z 291DEG 20KT 3607 11993

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

BSO
Local storm report, Oct 25, 3:03 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
303 PM PDT MON OCT 25 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     FLOOD            1 SSE FOWLER            36.61N 119.66W
10/25/2021                   FRESNO             CA   LAW ENFORCEMENT

            THE CALIFORNIA HIGHWAY PATROL REPORTED 100
            FEET OF ALL THREE LANES OF HIGHWAY 99
            NORTHBOURND AT MANNING FLOODED.

&&
Special weather statement, Oct 25, 3:15 PM PDT, 1 hour 27 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
315 PM PDT Mon Oct 25 2021

CAZ310-311-252300-
Delano-Wasco-Shafter CA-Hanford - Corcoran - Lemoore CA-
315 PM PDT Mon Oct 25 2021

...A strong thunderstorm will impact portions of southeastern Kings
and west central Tulare Counties through 400 PM PDT...

At 315 PM PDT, Doppler radar was tracking a strong thunderstorm near
Corcoran, or 13 miles south of Hanford, moving southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Corcoran.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

&&

LAT...LON 3619 11977 3632 11949 3607 11932 3593 11966
TIME...MOT...LOC 2215Z 326DEG 11KT 3613 11967

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Andersen
Special weather statement, Oct 25, 3:22 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
322 PM PDT Mon Oct 25 2021

CAZ305-309>311-252300-
West Side of Fresno and Kings Counties CA-Buttonwillow - Lost Hills -
I5 CA-Delano-Wasco-Shafter CA-Hanford - Corcoran - Lemoore CA-
322 PM PDT Mon Oct 25 2021

...A strong thunderstorm will impact portions of southeastern Kings
County through 400 PM PDT...

At 321 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Corcoran, or 27 miles south of Hanford, moving
southeast at 30 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

This storm will remain over mainly rural areas of southeastern Kings
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3593 11990 3604 11981 3599 11958 3581 11971
TIME...MOT...LOC 2221Z 303DEG 26KT 3594 11976

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

BSO
Special weather statement, Oct 25, 3:48 PM PDT, 54 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
348 PM PDT Mon Oct 25 2021

CAZ305-308>310-252330-
West Side of Fresno and Kings Counties CA-Buttonwillow - Lost Hills -
I5 CA-Delano-Wasco-Shafter CA-West Side Mountains South of 198 CA-
348 PM PDT Mon Oct 25 2021

...A strong thunderstorm will impact portions of northwestern Kern,
southeastern Kings and southwestern Tulare Counties through 430 PM
PDT...

At 347 PM PDT, Doppler radar was tracking a strong thunderstorm 19
miles southwest of Corcoran, or 24 miles west of Delano, moving
southeast at 10 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lost Hills, Alpaugh and Allensworth State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. Theis type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

&&

LAT...LON 3590 11934 3570 11944 3557 11980 3597 11984
TIME...MOT...LOC 2247Z 302DEG 11KT 3582 11970

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Andersen
Special weather statement, Oct 25, 3:51 PM PDT, 51 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
351 PM PDT Mon Oct 25 2021

CAZ301-302-252330-
Los Banos - Dos Palos CA-Merced - Madera - Mendota CA-
351 PM PDT Mon Oct 25 2021

...A strong thunderstorm will impact portions of southwestern Madera
and west central Fresno Counties through 430 PM PDT...

At 350 PM PDT, Doppler radar was tracking a strong thunderstorm near
Firebaugh, or 16 miles southwest of Madera, moving southeast at 15
mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mendota and Firebaugh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Conditions are favorable for the development of weak, brief funnel
clouds. This type of funnel cloud is harmless, but on rare occasions
they can briefly touch down, producing wind gusts over 50 mph. If a
funnel cloud is spotted move indoors and report your sighting to the
National Weather Service.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Hanford CA.

&&

LAT...LON 3696 12051 3704 12038 3683 12002 3667 12040
TIME...MOT...LOC 2250Z 327DEG 13KT 3687 12035

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Andersen

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 11:40 PM PDTAreal Flood WarningHNXFresno, Madera, Mariposa, Tuolumne14 hr
Oct 24, 11:46 PM PDTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Merced, Tuolumne6 hr
Oct 25, 2:14 AM PDTAreal Flood AdvisoryHNXFresno, Kern, Kings, Madera, Tulare16 hr
Oct 25, 2:35 AM PDTAreal Flood WarningHNXFresno, Tulare12 hr
Oct 25, 3:23 AM PDTFlash Flood WarningHNXFresno4 hr
Oct 25, 4:02 AM PDTFlash Flood Warning Considerable damage threatHNXFresno, Madera12 hr
Oct 25, 5:52 AM PDTAreal Flood AdvisoryHNXFresno, Madera, Mariposa, Merced, Tuolumne6 hr
Oct 25, 1:05 PM PDTSpecial Weather StatementHNXFresno, Madera40 min
Oct 25, 1:45 PM PDTSpecial Weather StatementHNXFresno45 min
Oct 25, 2:52 PM PDTSpecial Weather StatementHNXKings38 min
Oct 25, 3:15 PM PDTSpecial Weather StatementHNXKings45 min
Oct 25, 3:22 PM PDTSpecial Weather StatementHNXKings38 min
Oct 25, 3:39 PM PDTAreal Flood AdvisoryHNXKern, Tulare2 hr
Oct 25, 3:48 PM PDTSpecial Weather StatementHNXKings42 min
Oct 25, 3:51 PM PDTSpecial Weather StatementHNXFresno39 min
Oct 25, 4:04 PM PDTSevere Thunderstorm WarningHNXKern, Kings, Tulare26 min
Oct 25, 4:15 PM PDTTornado WarningHNXKern30 min

Nearby

Severe Thunderstorm Warnings in California, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.